I have a question about diuretics:
A friend of mine has been on them for three years. She's obese. The water pills (sorry, don't have the name) keep her from seriously bloating up, so she says.
Okay, what happens when she drinks more than, say, 32-40 ounces of water in a day is she blows up -- up to 12-15 pounds. Although she takes her water pills daily, she still has a horrible problem with her legs, where the liquid seems to pool. Touching her ankles leaves an indentation for several seconds.
I think that she is most likely boarderline dehydrated and when she drinks more than her regular amount, her body hangs onto it. Another theory is that her system has become dependant on the diuretics and can't function properly when moderate amounts of water are introduced.
I'd like to suggest she increase her water intake to where she can drink 32 ounces per every 50lbs body weight (which would bring her up to about 190 ounces / day) as is suggested by several athletes / weight loss experts.
Should she just increase her water intake slowly? Or would a large intake flush out her system and get her back on track?
I know how uncomfortable edema can be and I don't want her to suffer too much discomfort -- she suffers enough as it is just getting around!
Any advice and /or documentation would be enormously appreciated.
Your friend should really talk to whoever prescribed the diuretics about what is the best thing to do regarding water. There can be other causes for swollen legs e.g. poor heart function. You might be better off encouraging her to take some gentle exercise and watch her food intake so that she loses weight and takes some of the strain off her body in other ways.
I have been fighting edema since March. I have finally got somewhat of a handle on it. It's not totatly gone but much better. I drink lots of tea, between 88-104 ounces a day. I weigh 254 myself if that gives you any idea. Just drinking lots isn't all your friend needs to do. What I have done is given up all processed foods except cheese occasionally, stopped eating most canned foods as they have sodium. I also have went to salt free items or low salt. If I keep my sodium down to under 1000 (which is really hard for me) then my feet and legs feel much better. A great breakfast for me is regular Quaker Oats (which has no sodium). I use a little splenda brown sugar and wheat germ and flax seed. That makes it easier to keep my sodium down and the swelling. Plus wheat germ and flax seed are very good for you. Fruits and Vegetables are great for her also.
I do agree with gi-jane that she should talk to her doctor about the diuertics. My doctor took me off of them because they didn't help me. I just have to control my sodium intake. Laying down with your feet higher than your heart helps the swelling also. Hope this helps..
It could be very dangerous for you to give her advice like that. I really think you should encourage her to talk to her doctor about it. Increasing her water intake could really harm her if not done right with doctors supervision. A large flush of water could cause your friend's blood pressure to go considerably and put sudden stress on the heart. Please don't give someone with health problems advice on major lifestyle changes without having them consult a quality doctor. The body has such a delicate balance, its easy for something to go really wrong.
I'd urge her to go back to her doctor, or to see a different one. Without knowing what condition she was prescribed the diuretics for, or what her other medical problems are, I wouldn't try to interfere. Even if you do know this information, I wouldn't try to give advice unless you're a medical professional yourself. If she's still having problems with edema, even with being on a diuretic, she really does need to talk to a doctor (the sooner the better). It could be a sign of a different problem, or an indication that she's not on an effective dose. There are several diuretics, and not all of them work equally well for everybody.
I did suggest she talk to her doctor. That is definatly the best thing to do first. I was just telling what helped me. I am sorry I over stepped the boundries. I was just saying what helped me. Guess I will stick to reading and not replying to posts.
blossom0046, I believe imolde_nuf was talking to the original poster.
Ok thanks...thought I messed up with my comment. I only commented because it has been so hard for me and if I could help someone then that would make me happy. Of course ALWAYS go to the doctor for help first and rule out all conditions. My doctor had done that and still couldn'd find anything that would cause my edema except my weight and told me to just keep my sodium down.
It was never my intention to mindlessly suggest a panancea to her problem without knowing any background. I'm a certified nutritionist trying to help someone begin to lose weight, and this is the first time I've come across a problem like this one.
She's spoken to her doctor (which is what she has to do before I do anything) and he just told her that her "metabolism is shot" and she shouldn't even bother trying to lose weight (BTW: She's an otherwise VERY healthy 44 year old woman). She weighs in at over 300lbs. She's seen another doctor who just can't get over the fact that the diuretics aren't doing their job. No one, and I mean NO ONE has bothered asking her how much water she drinks a day. Does that seem NORMAL to you? Turns out that along with the diuretics, she's drinking massive amounts of coffee and tea and only about half a pint of water a day (just found this out).
Doctors are expected to deal with a stunning array of general health issues everyday and (in this province, at least) are overworked and can't be bothered with a case of water retention on an obese woman. Give 'er a pill! Why not?!
I AM qualified to help her with food related issues and if she's not drinking, her metabolism is in horrible shape.
My original question was, should she try to flush out her system with a larger amount of water, or live through several days of very uncomfortable (borderline painful) edema while increasing her fluid intake? Since posting this thread, I've spoken with several health professionals who suggest that she wean off of caffeine and replace it with healthier choices (herbal teas, lemon water, etc.) NO ONE has intoned that she should arbitrarily just stop taking her pills. One part of her body needs to adapt before letting go of the crutch that helps another.
blossom, I do thank you for your kind response. Sodium is a definite issue for her and we will get to it, one baby step at a time. For now, we try to change one itty bitty thing at once in order to avoid any drastic changes. First thing on the list is to get this girl drinking 8 cups of water a day. Then we'll move on to food.
Sorry if my response came off as harsh before.
Anyway, if she (or you) have other obese/overweight friends, it might not be a bad idea to ask them who their doctor is and if they like them, and think they look past the number on the scale to actually deal with their health problems. Sometimes it seems like some doctors will pin every complaint from a sore throat to elbow pain on being overweight, but I know there are also many out there who will look past that. If she can get a recommendation to a cardiologist, they would probably be the ones best equipped to deal with this kind of thing.
That being said, I still don't think it's a good idea to overload her with fluids. I'd second the idea to try to replace the caffeinated ones with uncaffeinated stuff.
If she is drinking only 40 ounces of water and retaining it, that's only 2.5 pounds. Something else is going on.
She needs kidney function tests done to see if that's the problem. She needs an echocardiogram and chest xray to see if it's congestive heart failure. There are so many causes of this problem there is no way anybody can give her advice. the legs swelling could be poor circulation. Sometimes elastic stockings help, but she needs to find out the cause.
I have been taking diuretics for years because I have a heart defect. My heart doesn't pump with enough force to send the blood through the kidneys sufficiently, so I need help. I am under constant medical care and wouldn't think of asking anyone but a doctor about the reasons for fluid retention.
Getting a diagnosis can be really complicated. I would advise her not to give up and to seek second opinions when needed.
Thanks for your response. I just want to say that my doctor did check for any related health problems but everything seemed ok. I weighed 270 pounds when It first started. I was an avid diet mountain dew drinker so I stopped and went to drinking green tea. I changed my diet drasticly. It has been a slow road trying to lose weight and rid myself of my edema. It's really hard to lose weight and lose edema at the same time. I had to start concentrating more on the edema first instead of actually losing weight. In the process I did lose 16 pounds which doesn't seem like alot, but to me is alot considering my edema. My edema is much better so hopefully I am on the right track but it does take time. I watched my sodium intake the most and didn't worry too much about the other factors. I do drink alot of green tea now and think that really helps me. I am off the diuertics also and doing pretty much on my own. Like I said I do drink alot....88-102 oz a day.
I wish your friend alot of luck.
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.